Learn how to use Mayo Clinic Connect
Request an Appointment
Hi. I'm new to the site and am interested in treating osteoperosis. I'm 39 yo and recently had a bone density that showed I'm at -2.4. So, going through the intial "I can't believe it" stuff. 🙂
Interested in more discussions like this? Go to the Bones, Joints & Muscles group.
I took 2 shots of prolia and had the same severe bone and muscle pain, especially in my legs and the pain was the worst when lying down. I also experienced hair loss due to prolia. I told my endocrinologist I was stopping it. (Many drs say you cannot stop it but that is not true). My doctor is chairman of endocrinology at a large hospital complex in the Washington, D.C. area. I asked him to calculate my risk of broken bones if I stopped. Given that I have severe osteoporosis, he calculated that I had a 10% chance of a broken hip and a 25% chance of any broken bone in the next 10 years. I will take that chance as I feel great without the prolia. (I had been on other osteoporosis drugs prior to prolia but they all made me sick.) He did describe ergocalciferol, Vitamin D and Vitamin B12 which I faithfully take and I also stay active. I walk about 7000 steps/ day (except in snow or rain) and am generally active and busy.
Remember this is your body and the medical profession is closely allied with drug companies. Do what makes you feel good and is best for you.
Jump to this post
I agree with you. I stopped Prolia because of 9 hemorrhagic UTIs in one year. My doctor also told me you can’t stop… 3 years later I am doing ok with bone density scores about the same – Algae Cal and Strontium supplements, weight bearing exercise every morning and walking 5 days a week. All these drugs have terrible side effects.
How much strontium are you taking? Strontium throws off bone density scans as you probably know.
Wish I was brave enough to just stop .Prolia creates problems if you need/want a dental implant. Even when it comes to extracting the tooth, which just happened, the oral surgeon told me Prolia changes the bone making it much more rigid. The oral surgeon is reluctant to do the implant unless I am off Prolia for 6months. I know the endocrinologist will strongly advise against that and recommend switching to Reclast or Aclasta as it is known in Canada. I really dislike the thought of Aclasta more than I dislike being on Prolia. Also the oral surgeon doesn't like bisphosphonates either when it comes to bone turnover in the jaw! (And he mentioned the danger of osteonecrosis of the jaw).
If a crystal ball could tell me I would be one of the lucky ones to escape spontaneous vertebral fractures I would discontinue Prolia in a heartbeat!
I am a 85 year old woman with Osteoporosis. I was on Aromasin for 5 years after breast Cancer and went from Osteopenia to Osteoporosis. I had a yearly infusion of Reclast for five years, which not only stopped further bone loss, but slightly bettered my numbers. I have taken a brake from any meds for 5 years and my last Dexa scan showed osteoporosis. My doctor suggested Evivity, but I am reluctant because of the possible negative effects on cardio and higher risk of stroke. I am of normal weight and have only lost 1" of height. I am physically active (walking, dancing, gardening). I had a PA 3 years ago, of unknown cause, and am on a anti coagulant (Eliquis). My BP is controlled as is cholesterol. I have no known heart problems, kidneys and liver are fine. I am on A PPI for Acid reflux and had flare-ups of gastritis. I am leaning to take another infusion of Reclast as opposed to starting Evivity. My doctor also gave me the choice of Forteo, but I have ruled it out. She is waiting for me to make up my mind, having given me the pros and cons of all three medications. Since my remaining "lifespan" also needs to be considered, and the females in my family tend to life into their 90th, it is also a matter of quality of life. I have never had a broken bone, but I understand when it happens at my age, it may lead to death within a year. Any suggestions?
As I have said before, my endocrinologist who is chairman of endocrinology at a large medical center in the Washington, D.C. area let me quit. Calculated my risk of quitting and put me on ergocalciferol and Vitamin D (plus my Vitamin B12. I feel 1000% better! I wish I had never started it as I had constant bone pain and lost a lot of my hair! I walk and do a moderate amount of exercise. The other osteoporosis drugs also made me sick but not as bad as prolia. Remember, medicine is big business and the big pharma companies want all of us on as many drugs as possible and doctors are part of the pharma group.
\Good luck, Kaye
Thanks for your response Kaye. My appointment at the osteoporosis clinic is at the end of February. (I do take 2000iu of Vit D daily). Will have the discussion then. (On a separate note, since I have been on Prolia, I have experienced hair loss, and my pre-existing problems (gastrointestinal & osteoarthritis) got much worse.) Thanks again.
Hi, I am sorry you are having problems. Be your own advocate and do not do what your body is objecting to. Good luck, Kaye
Hi @sewcouture I also take Boron, Vitamin K, and L.Reuteri in addition to Vitamin D, Calcium and Magnesium. Good luck!
L.Reuteri? Add zinc to that regimen.
Try to get off the PPI. Decreased acid in your stomach decreases absorption of calcium and other minerals, such as iron. Adjusting your diet? Taking a supplement which keeps acid from coming up? See a gastroenterologist.
I have had digestive problems for a long time. But I will get off the PPI and try one of the other acid suppressants. My diet is considering my problems. I also heard the PPI's can contribute to bone thinning. Thanks for the comment!
There can be withdrawal from a PPI. Your system adjusts and actually may make more acid, which continues when you go off until your system adjusts to the new norm. It can help to use Zantac or Pepcid as a sort of bridge. I do 20mg then 10mg to help with withdrawal. It is possible that PPI's contribute to osteoporosis, I have read, but GERD is tough- I know!
Connect with thousands of patients and caregivers for support and answers.
Already have an account? Sign In